FDA Scrutinizes Acetaminophen's Liver Risk Concerns Over Unintentional Overdose Hazards May Change Drug's Labeling By DAN CHILDS June 29, 2009—
Acetaminophen is the most commonly used painkiller in the country and the U.S. Food and Drug Administration will scrutinize its safety record today in the shadow of concerns that people taking too much of it are damaging their livers.
Research has shown that hundreds of Americans each year experience acute liver failure as a result of taking acetaminophen -- widely known under the brand name Tylenol -- and about 100 people die annually from overdosing on the painkiller, either intentionally or unintentionally.
Although researchers have found that the drug is safe if taken at recommended levels, its prevalence in a variety of pain relievers, fever reducers and cough medicines as a somewhat hidden ingredient means patients don't realize they are taking several drugs that all contain acetaminophen.
Moreover, combining the medication with alcoholic beverages increases the risk of liver damage.
These concerns and more will be the subject of discussion today and Tuesday at the Center for Drug Evaluation and Research Joint Meeting of the Drug Safety and Risk Management Advisory Committee, the FDA's Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee.
No matter the outcome of the meeting, however, consumers will still be able to get acetaminophen. Twenty-nine billion extended units (tablets/capsules/milliliters) of prescription and over-the-counter, acetaminophen-containing products were sold through retail and non-retail pharmacies in 2005, according to the FDA.
"It's important to say that they're not considering taking acetaminophen off the shelves," ABC News Medical Contributor Dr. Marie Savard said on "Good Morning America" this morning. "When taken in the proper dosage, this is a safe drug that's been used for more than a half century. The problem is that people often take more than the maximum dosage and that can cause serious liver damage and sometimes even death."
One of the items on the FDA's agenda, Savard said, is looking into eliminating combination drugs that contain acetaminophen to curb the incidence of accidental overdose. The agency will also be exploring the possibility of better labeling of these drugs -- including strong warnings about the risks of liver damage -- and it's considering reducing the maximum daily dosage levels for over-the-counter acetaminophen to no more than 3,250 milligrams from the current max of 4,000 milligrams per day.
Is Acetaminophen Safe? The FDA has struggled with the issue of acetaminophen's safety since at least 1977, when an agency committee suggested that labels for pain relievers contain a warning that they can damage a patient's liver.
McNeil Consumer Healthcare, a Johnson & Johnson subsidiary and the manufacturer of Tylenol, said in a statement last month that they fear recommendations made by the FDA could have the effect of steering consumers away from an appropriate and safe drug.
"While we share the FDA's mutual goal of preventing and decreasing the misuse and overdose of acetaminophen, we have concerns that some of the FDA recommendations could discourage appropriate use and are not necessary to addressing the root causes of acetaminophen overdose," the statement read.
And the Consumer Healthcare Products Association, a not-for-profit association representing the makers of over-the-counter medicines and nutritional supplements, cited FDA data showing that more than 80 percent of fatalities associated with over-the-counter and prescription acetaminophen products involve intentional overdoses -- in other words, suicide attempts.
Savard agreed that, in most cases, acetaminophen is safe.
"The truth is that acetaminophen is the safest choice for pain and fever," she said. "The alternatives -- inflammation blockers, like aspirin and ibuprofen -- have even more safety concerns. They can cause ulcers and bleeding, high blood pressure, and kidney disease. With acetaminophen, if you stick to the right dose and don't take too much, it's generally very safe."
Still, the hazards of acetaminophen overdose have worried many poeple for years. In 2002, Dr. Peter Lurie of the consumer advocacy group Public Citizen appeared before the FDA's Nonprescription Drugs Advisory Committee to relay concerns about unintentional overdoses associated with acetaminophen. In November 2005, a study in the journal Hepatology found that the majority of acute liver failure cases in the United States were due to acetaminophen poisoning. And more recent research has suggested that these cases may be on the rise.
Keeping Yourself Safe From Acetaminophen Overdose Fortunately, Savard said, consumers can go a long way in terms of protecting themselves if they simply monitor the drugs they are taking and, especially, if they are aware of the ingredients in the products they take to ease their pain.
"More than 200 products have acetaminophen in them," Savard said. "Everything you put in your mouth counts -- and that includes prescription drugs too, which can also contain acetaminophen."
Savard's advice to consumers? Read every label carefully and keep track of how many doses of acetaminophen you take per day. She added that consumers must also become more savvy to clues on labels that point to acetaminophen.
"When you're checking prescription drugs like these, look for the letters 'APAP,' which designate that the medication contains acetaminophen," she said. "Drugs like codeine and oxycodone often come with acetaminophen but, as I said, it's labeled as 'APAP.'"